Oklahoma, 2006

High Wind in Oklahoma, September 21, 2006

September 21, 2006 · NWS AMA · 27 events in 2 counties and zones

A deepening surface low pressure system over southeastern Colorado caused increased high gradient winds over the western and central Oklahoma panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A deepening surface low pressure system over southeastern Colorado caused increased high gradient winds over the western and central Oklahoma panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 2:52 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Sep 21, 2:52 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
352 AM CDT THU SEP 21 2006

.DISCUSSION...
APPEARS TO BE A WINDY DAY AHEAD FOR THE PANHANDLES. BASES ON INCOMING
VORT MAX ASSOCIATED WITH THE UPPER LOW...700 MB GRADIENT...AND SFC
GRADIENT TIGHTENING AS THE LOW DEEPENS...IT APPEARS WINDS WILL CREEP
INTO THE HIGH WIND WARNING AREA. THE TUCUMCARI PROFILER OVER THE PAST
FEW HOURS SHOWS THE STRONG WINDS MIXING DOWN WITH THE 08Z OB
INDICATING 50 KT WINDS AROUND 800MB. THE HEADLINES WILL BE A BIT
WORDY AS THE HIGH WIND WARNING WILL BE SURROUNDED BY THE PREVIOUSLY
ISSUED WIND ADVISORY. THOUGHT THE HIGH WINDS WILL BE MOST LIKELY
BETWEEN 12Z AND 21Z...SO WENT AHEAD AND KEPT THE ADVISORY GOING
THROUGH 12Z AND AGAIN FROM 21Z TO 23Z AS IT APPEARS THERE MAY BE SOME
LINGERING STRONG WINDS AS THE LOW KICKS OUT EAST. RADAR SHOWS THE
LINE OF SHOWERS MOVING ACROSS THE PANHANDLES WITH SURFACE OBS GUSTING
INTO THE 40KT RANGE AS THE SHOWERS PASS. KEPT POP GRIDS GENERALLY THE
SAME. WITH THE DRY SLOT MOVING INTO THE AREA BEHIND THE
SHOWERS...THIS WILL PROVIDE THE MOST LIKELY PRECIP CHANCES IN THE
NORTH TODAY DUE TO WRAP AROUND MOISTURE. ONLY MAJOR CHANGES TO POP
GRIDS WAS INSERTING LOW END SLIGHT CHANCE ACROSS THE NORTH ON
SATURDAY MORNING WITH THE NEXT FRONTAL PASSAGE. FRONT DOES APPEAR TO
DRY OUT AS IT MOVES ACROSS THE CWA. ALSO CONTINUED THE TREND OF BELOW
GUIDANCE TEMPS THROUGH THE EARLY PART OF NEXT WEEK. AND CAME DOWN A
FEW MORE DEGREES ACROSS THE NORTHERN CWA FOR TODAY. HIGH TEMPS ACROSS
UTAH AND WESTERN COLORADO DROPPED 20 DEGREES FROM TUESDAY TO WEDNESDAY
AS THE LOW PASSED OVER THE AREAS. THOSE LOCATIONS ARE AT
ELEVATION...BUT STILL FEEL A SIMILAR TEMP DROP WILL OCCUR ACROSS THE
PANHANDLES AS THE UPPER LOW AND SFC LOW WILL CONTINUE TO DEEPEN
TODAY. KEPT HIGHS IN THE MID 70 ACROSS THE SOUTHERN ZONES AS
DOWNSLOPE WINDS WILL BE MORE PREVALENT AND THE AREA WILL BE FURTHER
AWAY FROM THE CENTER OF THE LOW.

WENT WITH THE NAM12 TIMING FOR THE FRONT ON FRIDAY NIGHT INTO
SATURDAY. THE NAM WAS RUNNING A TAD FASTER THAN THE GFS...BUT THE WV
IMAGERY IS SHOWING SOME QUICK MOVING LOWS AND SO DECIDED TO TREND
WITH THE SLIGHTLY FASTER NAM. OTHERWISE...ONCE THE SECOND UPPER LOW
KICKS EAST ON SUNDAY...THE PANHANDLES WILL BEGIN TRANSITIONING FROM
ZONAL FLOW TO A BUILDING RIDGE. SO LEFT THE FORECAST DRY AS IT
APPEARS THE SOUTHERN PLAINS WILL BE GENERALLY CUT OFF FROM THE DEEP
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                78  49  78  49 /  10  10  10  10
BEAVER OK                  71  45  76  49 /  30  10  20  20
BOISE CITY OK              71  45  72  43 /  30  10  20  20
BORGER TX                  78  54  76  51 /  10  10  10  10
BOYS RANCH TX              78  49  79  50 /  10  10  10  10
CANYON TX                  79  48  80  50 /  10  10  10  10
CLARENDON TX               80  53  82  53 /  10  10  10  10
DALHART TX                 74  44  75  46 /  10  10  10  10
GUYMON OK                  70  46  74  49 /  30  10  20  20
HEREFORD TX                76  49  78  48 /  10  10  10  10
LIPSCOMB TX                75  46  79  51 /  20  10  20  20
PAMPA TX                   76  55  75  50 /  20  10  10  10
SHAMROCK TX                80  52  83  54 /  20  10  10  10
WELLINGTON TX              82  55  86  55 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     BEAVER.

     HIGH WIND WARNING FROM 7 AM THURSDAY TO 4 PM THURSDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

     WIND ADVISORY FROM 4 PM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: BEAVER.

TX...WIND ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS... AND
     WHEELER.

     HIGH WIND WARNING FROM 7 AM THURSDAY TO 4 PM THURSDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

     WIND ADVISORY FROM 4 PM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...AND WHEELER.

&&

03/14
Hazardous weather outlook, Sep 21, 5:00 AM CST, 4 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU SEP 21 2006

OKZ001>003-TXZ001>020-211800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

VERY WINDY CONDITIONS ARE EXPECTED TODAY. A HIGH WIND WARNING HAS
BEEN ISSUED FOR ALL OF THE PANHANDLES. AS A RESULT...FIRE DANGER WILL
BE ELEVATED. ALSO...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.
THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY ACROSS THE OKLAHOMA
PANHANDLE...AS WELL AS NORTHERN AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

FIRE FIGHTERS AND EMERGENCY RESPONDERS SHOULD REMAIN ALERT TODAY FOR
THE POSSIBILITY OF RAPIDLY SPREADING WILDFIRES.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind. Local standard time, as filed.

High Wind, Cimarron

When
September 21, 9:15 AM CST
Where
Cimarron forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site five miles southeast of Kenton.

High Wind, Cimarron

When
September 21, 9:25 AM CST
Where
Cimarron forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site five miles southeast of Kenton.

High Wind, Cimarron

When
September 21, 9:25 AM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 9:40 AM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site five miles southeast of Kenton.

High Wind, Cimarron

When
September 21, 9:40 AM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 9:55 AM CST
Where
Cimarron forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site five miles southeast of Kenton.

High Wind, Cimarron

When
September 21, 9:55 AM CST
Where
Cimarron forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 10:15 AM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site five miles southeast of Kenton.

High Wind, Cimarron

When
September 21, 10:15 AM CST
Where
Cimarron forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 10:25 AM CST
Where
Cimarron forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 10:35 AM CST
Where
Cimarron forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 10:40 AM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site five miles southeast of Kenton.

High Wind, Cimarron

When
September 21, 10:45 AM CST
Where
Cimarron forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 10:50 AM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site five miles southeast of Kenton.

High Wind, Cimarron

When
September 21, 10:55 AM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 11:10 AM CST
Where
Cimarron forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Cimarron

When
September 21, 11:30 AM CST
Where
Cimarron forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.

High Wind, Texas

When
September 21, 12:50 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site two miles east of Goodwell.

High Wind, Texas

When
September 21, 1:10 PM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site two miles east of Goodwell.

High Wind, Texas

When
September 21, 1:20 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site one mile west of Hooker.

High Wind, Texas

When
September 21, 1:25 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site two miles east of Goodwell.

High Wind, Texas

When
September 21, 1:35 PM CST
Where
Texas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site one mile west of Hooker.

High Wind, Texas

When
September 21, 1:51 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site two miles west of Guymon.

High Wind, Texas

When
September 21, 2:05 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site two miles east of Goodwell.

High Wind, Texas

When
September 21, 2:15 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site one mile west of Hooker.

High Wind, Texas

When
September 21, 2:47 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site two miles west of Guymon.

High Wind, Texas

When
September 21, 2:55 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Measured at the Oklahoma Mesonet site one mile west of Hooker.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534786, 5534787, 5534793, 5534788, 5534853, 5534789, 5534854, 5534790, 5534855, 5534856, 5534857, 5534791, 5534858, 5534792, 5534859, 5534860, 5534861, 5534862, 5534863, 5534866, 5534864, 5534867, 5534870, 5534865, 5534868, 5534871, 5534869.